Kentucky, 2022

Flood and Damaging Winds in Kentucky, March 6 to 7, 2022

March 6 to 7, 2022 · NWS PAH · 3 events in 3 counties and zones

Two rounds of thunderstorms affected the region. The first round was during the evening, when small clusters of intense storms moved northeastward, producing isolated damaging wind events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two rounds of thunderstorms affected the region. The first round was during the evening, when small clusters of intense storms moved northeastward, producing isolated damaging wind events. These warm frontal storms were associated with a strengthening low-level jet and some cooling aloft. Late in the night, a line of thunderstorms extended along a cold front from southwest Indiana southwest through far southeast Missouri. As the line moved east, a few bowing segments within this line produced strong winds. Instability was very limited, but strong winds aloft contributed to the production of isolated strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 2:12 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 6, 2:12 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
212 PM CST Sun Mar 6 2022

.MESOSCALE DISCUSSION...
Issued at 212 PM CST Sun Mar 6 2022

Latest RAP analysis and surface observations depict an
increasingly warm, moist, and unstable airmass south of a warm
front that is analyzed from UNO to CGI to EHR. Convection is
beginning to develop south of the front across northeast AR into
northwest TN...while training thunderstorms continue to develop
south of the boundary across west KY. While current MLCAPE values
have risen to around 500-1000 J/kg in this area, shear remains
rather weak. The latest KPAH VWP data indicates about 30 kts of
shear in the lowest 3 km. However, shear is progged to increase as
we go through the next couple of hours as the low level jet
increases. The end result will be a corridor of unicellular or
multicell mode convection from late afternoon into the evening
with the potential for damaging winds, a few tornadoes and
possibly large hail. Additionally, the potential for training
thunderstorms will continue with a flash flood threat.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM CST Sun Mar 6 2022

Unsettled weather pattern setting up as we head into the short
term as a cold front sags southeast into the OH River Valley
region today and stalls. It is then expected to lift back north a
bit into se MO/srn IL/sw IN as a surface low forms over the
Southern Plains and lifts northeast into se MO and through the
Wabash River Valley tonight in response to a positively tilted mid
level short wave ejecting ne out of the Plains.

Concern is growing for a localized flash flood threat today
across portions of western KY, as the surface boundary stalls in
this area. The potential is there for multiple rounds of training
thunderstorms. Even though we have had several days of dry
weather, PW's ranging from 1.25 to 1.5" would support very heavy
downpours in training convection. Thus, will go with Flash Flood
Watch today through this evening for the southern Purchase and
much of the Pennyrile region of wrn KY.

Heavier rains will likely then focus farther north over se
MO/srn/IL/sw IN tonight as the aformentioned surface low moves
northeast into that region. Still is some concern for isolated
severe storms too along and south of the frontal boundary where
shear and modest instability should exist. Though dew points will
likely range from near 60 to the lower 60s in this region, there
still seems to be some uncertainty as to how much overall
instability will be present. However, if some type of organized
convection manages to form, there would be a damaging wind gust
threat and even a brief tornado or two could not be ruled out.

As the surface low pulls away to the ne Monday, a cold front will
be drawn se through the forecast area. This will bring an end to
the showers and storms from nw to se during the day as much cooler
and drier air spills in behind the front.

.LONG TERM...(Tuesday through Saturday)
Issued at 400 AM CST Sun Mar 6 2022

The main focus in the long term is the chance for light rain across
mainly western Kentucky Tuesday night, followed by a better chance
for rain, possibly mixed with snow, late Thursday night and Friday
with the passage of a strong cold front. Forecast confidence is
about average with some differences in model timing and placement.

After a dry start to the long term period on Tuesday, upper level
energy forecast to stream northeast from the southern Plains into
the middle Mississippi and Tennessee Valleys will result in a small
chance of rain Tuesday night, especially across western Kentucky.
Most of the rain should be focused along a frontal boundary draped
southeast of the region. Anything that falls locally will be very
light.

After mainly dry conditions forecast Wednesday and Thursday, the
approach and passage of more shortwave energy and a strong cold
front will yield a better chance of precipitation late Thursday
night into Friday. With falling temperatures in the wake of the cold
front on Friday, a transition from rain to snow is possible in the
wake of the cold front. While the current forecast depicts mainly
rain on Friday, it's possible that more snow may need to be added in
later forecasts given the rather sharp drop in temperatures behind
the front. Any accumulation would likely be minor, but there's still
plenty of time between now and then to iron out the details.

After a seasonably mild mid week period, a return to much cooler
than normal readings is anticipated by late week. Highs are forecast
to warm from near 50 on Tuesday into the 50s Wednesday and 60s on
Thursday. Highs are forecast to drop back into the 40s, and perhaps
30s in some areas, by Friday and Saturday. Meanwhile, lows in the
30s Tuesday night through Thursday night should drop back into the
20s Friday and Saturday nights.

&&

.AVIATION...
Issued at 1117 AM CST Sun Mar 6 2022

Expect continued shower and thunderstorm activity through this
afternoon along and south of a cold front that extends along the
Ohio River. PAH, EVV, and OWB will see the main impacts, but a
vicinity shower is possible around CGI. Cigs will be mainly low
VFR to MVFR, with frequent changes between the two categories.
Widespread shower and thunderstorm activity will develop tonight,
with a line of thunderstorm impacting all terminals in the 06-12z
period Monday morning. Vsbys and cigs will be mainly MVFR to IFR,
but brief periods of lower conditions are possible under heavier
thunderstorms. Winds will become SW and gusty at times tonight as
the front lifts back to the north, then NW behind the cold front
Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.

MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through Monday morning for INZ081-082-085>088.

KY...Flood Watch through Monday morning for KYZ004-005-007-010-014-
     015-018-019.

     Flood Watch until 9 PM CST this evening for KYZ001>003-006-008-
     009-011>013-016-017-020>022.

&&

MESOSCALE...DWS
SHORT TERM...GM
LONG TERM...RJP
AVIATION...DWS
Hazardous weather outlook, Mar 6, 4:36 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
436 AM CST Sun Mar 6 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
436 AM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop today, especially over portions of western Kentucky and
southeast Missouri. Please refer to the latest Flood Watch for
further details. Locally heavy rainfall will also be possible
tonight over portions of southeast Missouri, southern Illinois and
southwest Indiana

Though severe weather is not expected today, chances of severe
thunderstorms may increase later this evening and overnight over
much of the region as a surface low moves northeast out of the
Southern Plains. Damaging wind gusts would be the primary
thunderstorm hazard, though a brief tornado or two cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Locally heavy rains will be possible Monday morning, mainly over
western Kentucky and portions of southwest Indiana.

.SPOTTER INFORMATION STATEMENT...

The radar

The Ft Campbell radar (KHPX), 54 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
March 6, 2:37 PM CST to 2:47 PM CST
Where
Muhlenberg County, 0.88 mi SE of Nebo to 0.89 mi SSW of Powderly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.220, -87.190

Flooding of yards occurred along Caney Creek on the northwest side of Greenville.

Thunderstorm Wind, Henderson

When
March 6, 8:40 PM CST to 8:45 PM CST
Where
Henderson County, Henderson Arpt to Henderson
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.800, -87.680

A wind gust to 69 mph was measured at the Henderson airport, just west of the city. In the city of Henderson, some small tree limbs were down.

Thunderstorm Wind, Calloway

When
March 7, 4:05 AM CST
Where
Calloway County, 1 mi SSW of Midway
Measured
52 kt (60 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.536, -88.325

Due to a combination of heavy rain and strong winds, a semi-trailer carrying logs overturned on U.S. Highway 641 south of Murray. The driver was ejected from the cab and died (indirect). Highway 641 was closed for several hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Calloway2022-03-0768MaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008474, 1007077, 1007078.